Skip to main content

On a Full Discretisation for Nonlinear Second-Order Evolution Equations with Monotone Damping: Construction, Convergence, and Error Estimates

Abstract

Convergence of a full discretisation method is studied for a class of nonlinear second order in time evolution equations, where the nonlinear operator acting on the first-order time derivative of the solution is supposed to be hemicontinuous, monotone, coercive and to satisfy a certain growth condition, and the operator acting on the solution is assumed to be linear, bounded, symmetric, and strongly positive. The numerical approximation combines a Galerkin spatial discretisation with a novel time discretisation obtained from a reformulation of the second-order evolution equation as a first-order system and an application of the two-step backward differentiation formula with constant time stepsizes. Convergence towards the weak solution is shown for suitably chosen piecewise polynomial in time prolongations of the resulting fully discrete solutions, and an a priori error estimate ensures convergence of second order in time provided that the exact solution to the problem fulfils certain regularity requirements. A numerical example for a model problem describing the displacement of a vibrating membrane in a viscous medium illustrates the favourable error behaviour of the proposed full discretisation method in situations where regular solutions exist.

This is a preview of subscription content, access via your institution.

Fig. 1
Fig. 2
Fig. 3

References

  1. G. Andreassi and G. Torelli, Su una equazione di tipo iperbolico non lineare, Rend. Sem. Mat. Univ. Padova 35/1 (1965) 134–147.

  2. R. E. Bank and H. Yserentant, On the \(H^1\)-stability of the \(L_2\)-projection onto finite element spaces, Numer. Math. 126/2 (2014) 361–381.

  3. V. Barbu, Nonlinear Semigroups and Differential Equations in Banach Spaces, Noordhoff Int. Publ., Leyden, 1976.

  4. M. Boman, Estimates for the \(L_2\)-projection onto continuous finite element spaces in a weighted \(L_p\)-norm, BIT Numer. Math. 46 (2006) 249–260.

  5. H. Brézis, Functional Analysis, Sobolev Spaces and Partial Differential Equations, Springer, New York, 2010.

  6. C. Carstensen, Merging the Bramble–Pasciak–Steinbach and the Crouzeix–Thomée criterion for \(H^1\)-stability of the \(L^2\)-projection onto finite element spaces, Math. Comp. 71 (2002) 157–163.

  7. P. Ciarlet, Basic error estimates for elliptic problems, in P. Ciarlet and J.-L. Lions (eds.), Handbook of Numerical Analysis II (Part 1), Elsevier, Amsterdam, 1998.

  8. B. Cockburn, On the continuity in \(\text{ BV }(\varOmega )\) of the \(L^2\)-projection into finite element spaces, Math. Comp. 57/196 (1991) 551–561.

  9. P. Colli and A. Favini, Time discretization of nonlinear Cauchy problems applying to mixed hyperbolic-parabolic equations, Internat. J. Math. Math. Sci. 19/3 (1996) 481–494.

  10. M. Crouzeix and V. Thomée, The stability in \(L_p\) and \(W^1_p\) of the \(L_2\)-projection onto finite element function spaces, Math. Comp. 48/178 (1987) 521–532.

  11. J. Diestel and J. Uhl, Vector measures, American Mathematical Society, Providence, R.I., 1977.

  12. R. Edwards, Functional Analysis: Theory and Applications, Holt, Rinehart and Winston, 1965.

  13. E. Emmrich, Stability and convergence of the two-step BDF for the incompressible Navier-Stokes problem, Int. J. Nonlinear Sci. Numer. Simul. 5/3 (2004) 199–210.

  14. E. Emmrich, Convergence of a time discretization for a class of non-Newtonian fluid flow, Commun. Math. Sci. 6/4 (2008) 827–843.

  15. E. Emmrich, Two-step BDF time discretisation of nonlinear evolution problems governed by monotone operators with strongly continuous perturbations, Comput. Methods Appl. Math. 9/1 (2009) 37–62.

  16. E. Emmrich and D. Šiška, Full discretization of second-order nonlinear evolution equations: strong convergence and applications, Comput. Methods Appl. Math. 11/4 (2011) 441–459.

  17. E. Emmrich and D. Šiška, Full discretization of the porous medium/fast diffusion equation based on its very weak formulation, Commun. Math. Sci. 10/4 (2012) 1055–1080.

  18. E. Emmrich and M. Thalhammer, Stiffly accurate Runge-Kutta methods for nonlinear evolution problems governed by a monotone operator, Math. Comp. 79 (2010) 785–806.

  19. E. Emmrich and M. Thalhammer, Convergence of a time discretisation for doubly nonlinear evolution equations of second order, Found. Comput. Math. 10/2 (2010) 171–190.

  20. E. Emmrich and M. Thalhammer, Doubly nonlinear evolution equations of second order: Existence and fully discrete approximation, J. Differential Equations 251 (2011) 82–118.

  21. A. Friedman and J. Nečas, Systems of nonlinear wave equations with nonlinear viscosity, Pac. J. Math. 135/1 (1988) 29–55.

  22. H. Gajewski, K. Gröger, and K. Zacharias, Nichtlineare Operatorgleichungen und Operatordifferentialgleichungen, Akademie-Verlag, Berlin, 1974.

  23. C. Levermore, T. Manteuffel, and A. White, Numerical solutions of partial differential equations on irregular grids, in Computational Techniques and Applications CTAC-87, Sydney, 1987, 417–426, North-Holland, Amsterdam/New York, 1987.

  24. J.-L. Lions, Quelques Méthodes de Résolution des Problèmes aux Limites Non Linéaires, Dunod, Gauthier-Villars, Paris, 1969.

  25. J.-L. Lions and E. Magenes, Problèmes aux Limites Non Homogènes et Applications, Vol. 1, Dunod, Gauthier-Villars, Paris, 1968.

  26. J.-L. Lions and W. A. Strauss, Some non-linear evolution equations, Bull. Soc. Math. France 93 (1965) 43–96.

  27. T. Manteuffel and A. White, The numerical solution of second-order boundary value problems on nonuniform meshes, Math. Comp. 47/176 (1986) 511–535.

  28. T. Roubíček, Nonlinear Partial Differential Equations with Applications, Birkhäuser, Basel, 2005.

  29. O. Steinbach, On the stability of the \(L_2\) projection in fractional Sobolev spaces, Numer. Math. 88 (2001) 367–379.

  30. R. Temam, Numerical Analysis, D. Reidel, Dordrecht, 1973.

  31. E. Zeidler, Nonlinear Functional Analysis and Its Applications, II/B: Nonlinear Monotone Operators, Springer, New York, 1990.

Download references

Acknowledgments

We acknowledge financial support by the SFB 910 under project A8, DFG.

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Etienne Emmrich.

Additional information

Communicated by Arieh Iserles.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Emmrich, E., Šiška, D. & Thalhammer, M. On a Full Discretisation for Nonlinear Second-Order Evolution Equations with Monotone Damping: Construction, Convergence, and Error Estimates. Found Comput Math 15, 1653–1701 (2015). https://doi.org/10.1007/s10208-014-9238-4

Download citation

  • Received:

  • Revised:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1007/s10208-014-9238-4

Keywords

  • Nonlinear evolution equation of second order in time
  • Monotone operator
  • Weak solution
  • Time discretisation
  • Convergence

Mathematics Subject Classification

  • 65M12
  • 47J35
  • 35G25
  • 34G20
  • 47H05